Rip Current, Porter
- When
- August 18, 4:45 PM CST to 5:45 PM CST
- Where
- Porter forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A 10 year old boy was found face down in Lake Michigan about 40 yards from shore near the Indiana Dunes State Park north of Chesterton. Rescuers performed CPR and he was rushed to a nearby hospital where he was pronounced dead.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 10 year old boy was found face down in Lake Michigan about 40 yards from shore near the Indiana Dunes State Park north of Chesterton. Rescuers performed CPR and he was rushed to a nearby hospital where he was pronounced dead. About an hour later, a 14 year old boy was rescued by two police officers about 50 yards from shore. This boy was rushed to the same nearby hospital then airlifted to a children's hospital where he later passed away. Waves were estimated around 4 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 2:06 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 306 PM CDT Sat Aug 18 2018 .SHORT TERM... 100 PM CDT Through tonight... Fairly quiet conditions will remain in place through tonight. A steady stream of lower level clouds will continue this afternoon as northeast winds of 10 to 15 mph hold. Wave will remain elevated in the 3 to 4 foot range near the shore. There is still a low chance of an isolated shower or storm well south later this afternoon. Surface ridge axis will move through tonight and will result in light winds and continued relatively moist levels suggest another round of fog late tonight into early Sunday. Vis could dip to a mile or so in spots, with locally dense conditions again possible, especially for outlying areas. KMD && .LONG TERM... 305 PM CDT Sunday through Saturday... By Sunday morning, a broad ridge of sfc high pressure will extend Quebec through the Middle Mississippi Valley. The morning should start our with some sct fog with lgt/vrbl winds and moderate low level moisture in place. However, under ample sunshine and a building upper level ridge, expect that and lingering fog should burn of relatively quickly. The building upper ridge and ample sunshine should allow temperatures to reach the middle 80s across much of the region. Once again, the immediate lakefront will remain a bit cooler as the weak gradient allows a lake breeze to push inland, limiting locations along the lake to the upper 70s. The next significant chance for pcpn will come by early Monday as a nrn stream shortwave dropping out of the nrn plains phases with a srn stream shortwave lifting out of the south high plains. The longer range model guidance is trending toward a relatively consistent solution, both temporally and spatially, with sfc low center over nwrn MO by Monday morning. The low is expected to lift across Lower Michigan through the day on Tuesday. With a persistent fetch of deep layer moisture from the Gulf of Mexico and a relatively slow movement to the system, widespread moderate to occasionally heavy rain is likely with the system. The models are advertising pwats at or slightly higher than 2 inches in advance of the system as well as in the wraparound fetch of moisture on the western periphery of the system as it lifts northeast away from the area. Pwats of this magnitude are in excess of 2 standard deviations above normal and approaching the 99th percentile per the DVN sounding pwat climatology. While it is still a bit early to discuss storm total pcpn with much confidence, if the system plays out as the model guidance is currently suggesting, there is chance for widespread moderate to occasionally rainfall, with scattered, embedded thunderstorms. There may be the potential for flooding or flash flooding and the area is highlighted in the WPC Day 3 Excessive Rainfall Outlook. The next concern as the low lifts northeast away from the area and strong high pressure builds into the northern and central plains, strong northwest to north winds will set up over the Upper Midwest and the western Great Lakes. The strong winds over lake Michigan will likely lead to waves high enough at Lake Michigan Beaches which would produce dangerous rip currents and present hazardous swimming conditions. For Wednesday through Saturday, high pressure will slowly move across the region. This should bringing dry conditions with temperatures gradually increasing, with highs in the middle 70s on Wednesday to the low 80s by Saturday. && .AVIATION... For the 18Z TAFs... Occasionally broken higher end MVFR clouds are the near term concern, and then fog or low cloud potential overnight. There will likely be a lake breeze, with showers tomorrow afternoon a low possibility tied to the lake breeze. A steady stream of lower level clouds will continue this afternoon as northeast winds of 10 to 15 kt hold, with most sites reporting SCT MVFR, some BKN. There is still a low chance of an isolated shower or storm well south of the terminals later this afternoon.Surface ridge axis will move through tonight and will result in light winds and continued relatively moist levels suggest another round of fog late tonight into early Sunday. Vis could dip to a mile or so in spots, especially outlying terminals. Convective allowing models do depict some showers/storms on the lake breeze tomorrow, and at this point these appear to be isolated and west of ORD/MDW. KMD && .MARINE... 305 PM CDT North winds of 10 to 20 knots will diminish and veer to northeasterly overnight as high pressure builds across the western Great Lakes. As the ridge continues to build south and east, winds will veer to easterly Sunday and then southeasterly as an u unseasonably strong low pressure system tracks from the central Great Plains Sunday night to southeast Ontario Tuesday night, crossing far southern Lake Michigan early Tuesday morning. Southeast winds to around 20 knots across the south half of the lake Monday and Monday night will transition to northwest to west winds to 30 knots Tuesday and Tuesday night. Occasionally gale force winds are possible with this system. The NW winds will diminish Wednesday night and Thursday as high pressure builds in from the west. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 335 PM CDT Sat Aug 18 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 192045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 335 PM CDT Sat Aug 18 2018 /435 PM EDT Sat Aug 18 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Fog Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Limited Thunderstorm Risk. Elevated Fog Risk. Monday... Limited Severe Thunderstorm Risk. Elevated Flooding Risk. Tuesday... Limited Lakeshore Flood Risk DISCUSSION: A strong low pressure system will bring showers and thunderstorms Monday into Tuesday. These showers and storms will have the potential to produce and extended period of moderate to occasionally heavy rainfall. There may be the potential for flooding in areas that receive the heaviest rainfall. Strong north to northwest winds developing on Tuesday and Tuesday night should drive waves high enough as Lake Michigan beaches to lead to dangerous rip currents and hazardous swim conditions. The high waves and strong winds could also cause lakeshore flooding for locations immediately adjacent to the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-192045- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 335 PM CDT Sat Aug 18 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday... Limited Thunderstorm Risk. Tuesday and Wednesday... Hazardous conditions for small craft are likely. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-192045- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 335 PM CDT Sat Aug 18 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday and Monday... Limited Thunderstorm Risk. Friday... Limited Thunderstorm Risk. Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2018-08-18 | 10 | Male | In Water | Direct |
| Rip Current, Porter | 2018-08-19 | 14 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778966.